Skip to content

Ovarian Cancer Health Center

Font Size

Chemotherapy for Ovarian Cancer: Easing the Stress & Managing Side Effects

Chemotherapy Side Effects: How Your Doctor Can Help continued...

Your chemotherapy regimen isn't set in stone. If you find that your treatment is making you sick, your doctor can always make changes. "I think every cycle is its own kind of story and the story hasn't been written," explains Ursula A. Matulonis, MD, director and program leader of Medical Gynecologic Oncology at the Dana-Farber Cancer Institute and assistant professor of medicine at Harvard Medical School. "When somebody comes back in to see me after cycle one and she's having side effects, we make adjustments."

"We can either change the drug or we can decrease the dose of the drug," says Schmeler. That might mean switching you from IP to intravenous (IV) chemotherapy if you can't tolerate the more significant side effects of IP chemotherapy.

Whatever changes your doctor makes to your treatment regimen, she needs to balance concerns over your side effects with the need to combat your cancer. "It's a fine line between controlling symptoms and giving them the most aggressive chemotherapy we can," Schmeler says.

Chemotherapy Side Effects: What You Can Do

Your doctor will do everything possible to prevent or lessen your side effects. You can also do your part at home by adjusting your schedule and lifestyle to make things easier on yourself while you're undergoing treatment.

One way to do that is to plan your chemotherapy so that it has the least impact on your life. "One of the things my patients like to do is to get their chemotherapy on a Thursday or Friday so they have the weekends to recover," Schmeler says.

If you're feeling up to it, try to exercise, which will not only give you more energy, but can also help you take off any extra weight you gain from your treatment. Although it might seem like women would lose weight from chemotherapy, many women actually gain an average of five to 10 pounds during treatment, says Matulonis. The weight gain may be due to the drugs themselves, or to food cravings that can sometimes develop.

You might find that your tastes change while you're on chemotherapy. Discovering that you suddenly have an aversion to foods you used to love or a craving for unhealthy foods can make it hard to eat a well-balanced diet. Still, make every effort to keep your diet as healthy as possible. "We try to encourage people to eat less processed foods, more fruits and vegetables, and a variety of protein sources," Armstrong says.

Some other techniques you can try at home to help you feel better:

  • Give yourself time to take it easy on days you know you're going to be tired from the chemotherapy. Take naps or breaks whenever you need them to combat fatigue.
  • Eat several small meals throughout the day instead of three big meals, and drink plenty of water to prevent nausea.
  • Ask your family or friends for help with housework, childcare, and other activities that tire you out.
  • Ask your doctor whether you should take a multivitamin or other vitamin supplement. Vitamin B6 in particular can be helpful for neuropathy.
  • Wear a wig, scarf, or hat to cover your hair loss if it bothers you.

It can also help to keep a journal of your symptoms. At your medical visits, you can go back through your journal and tell your doctor exactly how you felt on a particular day, says Matulonis.

Today on WebMD

Ovarian cancer illustration
What are the symptoms?
doctory with x-ray
Get to know the Symptoms.
 
cancer cell
HPV is the top cause. Find out more.
Lung cancer xray
See it in pictures, plus read the facts.
 
Integrative Medicine Cancer Quiz
QUIZ
Lifestyle Tips for Depression Slideshow
SLIDESHOW
 
Screening Tests for Women
Slideshow
Graphic of ovaries within reproductive system
VIDEO
 
Ovarian Cancer Marker
VIDEO
Pets Improve Your Health
SLIDESHOW
 
Vitamin D
SLIDESHOW
Healthy meal with salmon
Article